×

Multi-layered stationary solutions for a spatially inhomogeneous Allen–Cahn equation. (English) Zbl 1034.34024

Consider the Neumann problem \[ \varepsilon^2u''+h^2(x)f(u)=0, \quad u'(0)=0,\,\,u'(1)=0, \tag{1} \] where \(h\in\mathcal{C}([0,1])\) is positive and \(f\in\mathcal{C}^1(\mathbb{R})\) is derived from a double well potential with equal minimums at points \(\alpha^-<0\) and \(\alpha^+>0\). The author studies \(n\)-mode solutions to (1), i.e., solutions which have precisely \(n\) zeros in the interval \(]0,1[\). As \(\varepsilon\) goes to zero, these solutions oscillate from one of the constants \(\alpha^-\) or \(\alpha^+\) to the other with precisely \(n\) transitions. The existence of such solutions is considered. A first problem concerns the localization of the transition layers. It is proved that they only take place near extremum points of \(h(x)\). Single layers appear near local minimum points, while multiple layers can take place near local maximum points. Internal and boundary layers are considered.
The author proves also the existence of solutions with clustering layers, i.e., multiple layers that appear within a very small distance from one another. The existence of solutions with an arbitrary number of clustering layers is considered. Solutions to (1) are stationary solutions to the Allen-Cahn equation \[ \varepsilon^2(u_t-u_{xx})=h^2(x)f(u), \quad u_x(0,t)=u_x(1,t)=0, \quad u(x,0)=u_0(x). \] The stability of the \(n\)-modes solutions is considered. This follows as these solutions are local minimizers of the action corresponding to (1). It is also established that the Morse index of the \(n\)-modes solutions is the total number of layers that appear near the local maximum points of \(h(x)\).

MSC:

34B15 Nonlinear boundary value problems for ordinary differential equations
34E15 Singular perturbations for ordinary differential equations
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] S. Ai, S.P. Hastings, A shooting approach to layers and chaos in a forced duffing equation, I, preprint. · Zbl 1025.34015
[2] Alikakos, N.D.; Bates, P.W.; Fusco, G., Solutions to the nonautonomous bistable equation with specified Morse index. part iexistence, Trans. amer. math. soc., 340, 641-654, (1993) · Zbl 0788.34012
[3] Angenent, S.B.; Mallet-Paret, J.; Peletier, L.A., Stable transition layers in a semilinear boundary value problem, J. differential equations, 67, 212-242, (1987) · Zbl 0634.35041
[4] Ei, S.I.; Iida, M.; Yanagida, E., Dynamics of interfaces in a scalar parabolic equation with variable diffusion, Japan. J. indust. appl. math., 14, 1-23, (1997) · Zbl 0879.35018
[5] D. Hilhorst, H. Matano, R. Schätzle, Motion of interfaces in a spatially inhomogeneous Allen-Cahn equation with equal well-depth potential, in preparation.
[6] H. Matano, Asymptotic behavior and stability of solutions of semilinear diffusion equations, Publ. RIMS (1979) 401-454. · Zbl 0445.35063
[7] Nakashima, K., Stable transition layers in a balanced bistable equation, Differential and integral equations, 13, 1025-1038, (2000) · Zbl 0981.34011
[8] A.S. do Nascimento, N-dimensional stable transition layers in a diffusion equation: diffusibility versus spatial inhomogeneity, preprint.
[9] Norbury, J.; Yeh, L.-C., The location and stability of interface solutions of an inhomogeneous parabolic problem, SIAM J. appl. math., 61, 1418-1430, (2000) · Zbl 0983.35015
[10] Rabinowitz, P.H., Some global results for nonlinear eigenvalue problems, J. funct. anal., 7, 487-513, (1971) · Zbl 0212.16504
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.